Kansas, 2018Drought in Kansas, February 1 to 28, 2018
February 1 to 28, 2018 · NWS ICT · 15 events in 15 counties and zones
Very little rainfall fell during the winter months with very little snowfall as well. This led to severe drought conditions creeping into portions of south central Kansas during the month of February 2018.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rainfall fell during the winter months with very little snowfall as well. This led to severe drought conditions creeping into portions of south central Kansas during the month of February 2018. The severe drought conditions worsened during the month, spreading north of Highway 50 and east to the Kansas Turnpike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Jan 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1125 PM CST Wed Jan 31 2018
.SHORT TERM...(This evening through Saturday)
Issued at 212 PM CST Wed Jan 31 2018
Main challenges remain the chances for light snow/flurries on
Thursday across central Kansas and then timing of the significant
cold frontal passage on Saturday. A strong 150kt upper jet flowing
over mid-America will continue to develop the mean upper trof across
the eastern CONUS through Thursday night. A secondary push of colder
air will sink south across the Plains with temperatures closer to
climo on Thursday. Some lift aided by the upper jet along the
southward sagging mid-level baroclinic zone could still saturate
down into the lower levels enough to support some light snow or
flurries across central Kansas. Therefore, plan to maintain a
slight chance west of highway 156. Cold surface high pressure
ridge will settle across eastern Kansas Thursday night with
temperatures still remaining rather chilly on Friday despite the
developing return southerly flow during the day. The leading edge
of a modified shallow Arctic airmass is still poised to surge
south from the northern into the central Plains during Saturday.
Latest guidance suggests the timing will be late enough in the day
to allow many areas to approach or exceed 50F, especially across
south central Kansas.
Darmofal
.LONG TERM...(Saturday night through Wednesday)
Issued at 212 PM CST Wed Jan 31 2018
The medium range still supports a large mean longwave upper trof
covering much of eastern NOAM through early next week. Periodic
significant shortwave trofs rotating around the main vortex
across eastern Canada will drop south and east across the central
and eastern CONUS. The result for Kansas looks to be periodic
intrusions of modified Arctic air with modest chances for light
measurable snow. The first shallow intrusion on Saturday night
will deepen across the area during Sunday before being overrun and
quickly scouring on Monday. This looks to be followed by another
colder surge Monday night or Tuesday.
KED
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1124 PM CST Wed Jan 31 2018
VFR conditions expected the next 24 hours. Increasing VFR clouds
around 6000-8000 ft AGL will be on the increase late tonight and
persist through most of the daytime hours on Thursday, as a subtle
weather disturbance and jet streak approaches from the northwest.
May see scattered some snow flurries at KRSL-KGBD during the morning
hours on Thu, but not expecting any restrictions to vsbys.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 32 41 16 43 / 0 10 0 0
Hutchinson 30 39 15 44 / 0 10 0 0
Newton 31 38 15 42 / 0 10 0 0
ElDorado 32 39 15 42 / 0 10 0 0
Winfield-KWLD 33 43 16 43 / 0 10 0 0
Russell 28 36 16 47 / 10 20 0 0
Great Bend 28 37 15 47 / 10 20 0 0
Salina 30 37 15 44 / 10 10 0 0
McPherson 30 38 14 43 / 10 10 0 0
Coffeyville 34 44 17 42 / 0 0 0 0
Chanute 32 40 15 40 / 0 0 0 0
Iola 32 39 14 39 / 0 0 0 0
Parsons-KPPF 33 43 15 41 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jan 31, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
326 PM CST Wed Jan 31 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
326 PM CST Wed Jan 31 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few snow flurries are possible in central Kansas on Thursday,
however little, if any, snow accumulation is expected.
Very high grassland fire danger is possible on Friday afternoon
across parts of central Kansas.
Areas of light snow are possible late Saturday night and Sunday
and again Monday night and Tuesday. Some minor accumulations will be
possible with each event.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Drought, Harper
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.
Drought, Kingman
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.
Drought, Reno
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.
Drought, Sumner
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month some western sections of the county had climbed into the extreme drought category.
Drought, Sedgwick
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month some western sections of the county had climbed into the extreme drought category.
Drought, Harvey
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018.
Drought, Rice
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018.
Drought, McPherson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018.
Drought, Marion
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018.
Drought, Barton
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. The severe drought across the southern portion of the county pushed north across the entire county by months end.
Drought, Ellsworth
- When
- February 1, 12:00 AM CST to 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018.
Drought, Saline
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. Most of the county climbed into the severe category by the end of the month.
Drought, Russell
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the severe drought category.
Drought, Butler
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month western sections of the county had climbed into the severe drought category.
Drought, Cowley
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Severe drought conditions worsened during the month of February, 2018. By the end of the month western sections of the county had climbed into the severe drought category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, February 1 to 28, 201848 events
- Drought in New Mexico, February 1 to 28, 201839 events
- Flash Flood and Heavy Rain in Hawaii, February 1 to 6, 201823 events
- Drought in Florida, February 1 to 13, 201820 events
- Drought in Oklahoma, February 1 to 28, 201818 events
- Drought in Texas, February 1 to 21, 201817 events
- Drought in Alabama, February 1 to 13, 201817 events
- Drought in Louisiana, February 1 to 14, 201816 events
- Drought in Georgia, February 1 to 6, 201810 events
- Drought in Montana, February 1 to 28, 201810 events
- Heavy Snow and Winter Weather in West Virginia, February 1 to 2, 201810 events
- Drought in Georgia, February 1 to 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741469, 741470, 741471, 741472, 741473, 741474, 741476, 741477, 741478, 741479, 741481, 741482, 741483, 741484, 741485.